MAUDE Adverse Event Report: COVIDIEN (IRVINE) BARE AXIUM 3D COIL; DEVICE, EMBOLIZATION, VASCULAR

COVIDIEN (IRVINE) BARE AXIUM 3D COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-25-50-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil was not returned for analysis; therefore, no definitive conclusion can be drawn regarding the clinical observation.However, the device is pending return.Upon receipt of the device a supplemental report will be filed.
 
Event or Problem Description
Medtronic received information that during coiling treatment of an aneurysm located in the cavernous sinus, this coil would not detach with an instant detacher.It was reported that physician attempted to detach the coil 3 times with the instant detacher.The physician removed the device and found the coil to be stretched.A new device was used to complete the treatment successfully.No patient injury was reported.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Device evaluation: device evaluated by manufacturer- additional information: codes updated the device was returned for evaluation and the clinical observation could not be confirmed.As received the implant coil was found in good condition but already detached from the pushwire.The instant detacher was not returned.The pushwire was found broken and jagged on the proximal end with a broken release wire extending out.The pushwire was found intact distal to the break indicator at the manual detachment location (via hypotube).Additionally, the pushwire was found bent at the proximal end.Under the microscope, the coin was found pulled back from the lumen stop, and the shield coil was found damaged.The retainer ring appeared damaged and ovalized.The instant detacher and the proximal end of the pushwire containing the tack weld replacement (twr) crimp were not returned; therefore, any contributing factors from these could not be assessed.The customer reported they did not attempt to detach the implant coil via the manual method; therefore, the cause for the break in the pushwire with the release wire pulled back could not be determined.It is likely that the implant coil detached from the pushwire due to the coin pulling back from the lumen stop.It is possible that the break in the pushwire with a jagged edge may have led to the break in the release wire.All coils are 100% inspected for damages and irregularities during manufacture.Per the axium coil and i.D.(instant detacher) instructions for use (ifu): directions for use: if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.If information is provided in the future, a supplemental report will be issued.

Brand Name
BARE AXIUM 3D COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COVIDIEN (IRVINE)
9775 toledo way
irvine CA 92618
MDR Report Key6406358
Report Number2029214-2017-00186
Device Sequence Number16222559
Product Code KRD
UDI-Device Identifier00836462010543
UDI-Public00836462010543
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/22/2018
Device Model NumberQC-25-50-3D
Device Catalogue NumberQC-25-50-3D
Device Lot NumberA192337
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2017
Initial Date Received by Manufacturer 03/05/2017
Supplement Date Received by Manufacturer06/28/2017
06/28/2017
Initial Report FDA Received Date03/15/2017
Supplement Report FDA Received Date07/18/2017
10/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR